Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 329, NWS Atlanta, GA

July 13, 2003Hall County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 13, 2003, 3:35 PM EDT for Hall County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 3:35 PM EDT (19:35 UTC)
Expired
Jul 13, 2003, 4:15 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Hall County, GA

The radar

The Atlanta radar (KFFC), 136 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS52 KFFC 131935
SVRATL
GAC139-132015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 415 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF CLERMONT...MOVING SOUTHEAST AT
  10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLERMONT...
GAINESVILLE...GAINESVILLE MILLS...GILLSVILLE...LULA AND WESTSIDE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3453 8382 3441 8399 3417 8379 3430 8363
          3445 8367

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 13, 3:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT SUN JUL 13 2003

CONVECTION AGAIN FORMING ON OLD BOUNDARIES AND CHANCE POPS LOOK OKAY
FOR TONIGHT. UPPER PATTERN UNCHANGED THROUGH MONDAY...WITH WEAK
SHORT WAVES MOVING THROUGH UPPER TROUGH. UPPER HIGH BUILDS EASTWARD
ON TUESDAY AS EASTERN TROUGH PULLS OUT. HAVE SHOWN SOMEWHAT LOWER
POPS FOR MONDAY NIGHT THROUGH TUESDAY. UPPER RIDGE HOLDING OVER THE
CWA THROUGH THE EXTENDED...BUT SHOULD BE ENOUGH HEATING AND
INSTABILITY FOR LOW CHANCE OF AFTERNOON/EVENING THUNDERSTORMS
THROUGH SUNDAY. TEMPERATURES WILL BE PERSISTENCE.

.PRELIMINARY POINT TEMPS/POPS...

KATL 69 86 69 88 / 40 40 30 30
KAHN 68 87 68 89 / 40 40 30 30
KGVL 67 85 68 88 / 40 40 30 30
KRMG 68 88 68 90 / 40 40 20 30
KCSG 72 90 70 91 / 40 40 30 30
KMCN 70 89 69 91 / 40 40 30 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 41
Hazardous weather outlook, Jul 13, 6:00 AM EDT, 9 hours 35 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY.

.SYNOPSIS...
A STATIONARY FRONT OVER TENNESSEE AND THE SOUTH APPALACHIANS WILL
DRIFT INTO NORTH GEORGIA THROUGH TONIGHT. A TROUGH OF LOW PRESSURE
ACROSS NORTH GEORGIA WILL WEAKEN TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE
EXPECTED. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON
AND EVENING.

.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA. CAPES OF 500 TO 1500
CAN BE EXPECTED...ALONG WITH LIFTED INDICES OF MINUS 2 TO MINUS 6.
ALSO...WEAK UPPER LEVEL ENERGY WILL MOVE ACROSS THE AREA AND DEEPEN
AN UPPER LEVEL TROUGH OF LOW PRESSURE. THIS WILL AID THUNDERSTORM
DEVELOPMENT.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED.

.OTHER HAZARDS...
HEAVY RAIN AND SOME FLOODING MAY ALSO OCCUR.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:46 PM EDTSevere Thunderstorm WarningFFCMeriwether29 min
Jul 12, 10:15 PM EDTSevere Thunderstorm WarningFFCMeriwether30 min
Jul 12, 11:27 PM EDTSevere Thunderstorm WarningFFCBartow33 min
Jul 13, 12:10 AM EDTSevere Thunderstorm WarningFFCBartow20 min
Jul 13, 1:47 AM EDTSevere Thunderstorm WarningFFCFloyd, Polk28 min
Jul 13, 2:02 AM EDTSevere Thunderstorm WarningFFCPaulding28 min
Jul 13, 2:29 AM EDTSevere Thunderstorm WarningFFCPaulding31 min
Jul 13, 2:45 AM EDTFlash Flood WarningFFCPaulding2 hr
Jul 13, 3:03 AM EDTFlash Flood WarningFFCGordon117 min
Jul 13, 3:51 AM EDTFlash Flood WarningFFCFloyd114 min
Jul 13, 4:25 AM EDTFlash Flood WarningFFCBartow3 hr
Jul 13, 5:09 AM EDTFlash Flood WarningFFCCherokee2 hr
Jul 13, 5:30 AM EDTFlash Flood WarningFFCPolk2 hr
Jul 13, 12:48 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe27 min
Jul 13, 1:20 PM EDTSevere Thunderstorm WarningFFCBibb, Monroe25 min
Jul 13, 1:45 PM EDTSevere Thunderstorm WarningFFCBibb30 min
Jul 13, 4:50 PM EDTFlash Flood WarningFFCMarion85 min
Jul 13, 5:17 PM EDTSevere Thunderstorm WarningFFCChattahoochee28 min
Jul 13, 6:00 PM EDTSevere Thunderstorm WarningFFCUnion30 min
Jul 13, 6:04 PM EDTFlash Flood WarningFFCChattahoochee, Muscogee86 min
Jul 13, 6:07 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield23 min
Jul 13, 6:11 PM EDTSevere Thunderstorm WarningFFCCoweta, Emanuel, Fulton34 min
Jul 13, 6:22 PM EDTSevere Thunderstorm WarningFFCCatoosa23 min
Jul 13, 6:39 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield36 min
Jul 13, 6:42 PM EDTSevere Thunderstorm WarningFFCEmanuel33 min
Jul 13, 6:50 PM EDTSevere Thunderstorm WarningFFCGilmer55 min
Jul 13, 6:54 PM EDTSevere Thunderstorm WarningFFCCatoosa36 min
Jul 13, 7:07 PM EDTFlash Flood WarningFFCCatoosa, Whitfield113 min
Jul 13, 7:10 PM EDTFlash Flood WarningFFCWebster2 hr
Jul 13, 7:10 PM EDTSevere Thunderstorm WarningFFCGordon, Pickens50 min
Jul 13, 7:16 PM EDTFlash Flood WarningFFCMurray119 min
Jul 13, 7:22 PM EDTFlash Flood WarningFFCGilmer113 min
Jul 13, 7:34 PM EDTTornado WarningFFCPickens26 min
Jul 13, 7:40 PM EDTSevere Thunderstorm WarningFFCBartow, Gordon35 min
Jul 13, 7:44 PM EDTSevere Thunderstorm WarningFFCCherokee46 min
Jul 13, 7:50 PM EDTFlash Flood WarningFFCBartow, Cherokee, Floyd, Gordon, Pickens115 min
Jul 13, 7:59 PM EDTFlash Flood WarningFFCEmanuel, Johnson106 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.